CDC: Vitamin E Potential Cause of EVALI Vaping Illness

Public health officials at the US Centers for Disease Control (CDC) identified a potential cause of EVALI, the vaping illness this week. The sickness, called EVALI, has injured more than 2,000 patients and killed at least 39 people.

Now, CDC officials are focusing on vitamin E acetate as a “potential toxin of concern.” The teams found the substance in all 29 samples of lung tissue from patients from 10 states.

Harmless in supplements and cosmetics when used as directed, researchers are now clarifying vitamin E’s role in vaped products—and it is concerning.

“We have a potential toxin of concern from biological samples in patients,” said Dr. Anne Schuchat, the principal deputy director of the CDC, on a conference call for media on Friday. “We are in a better place than we were a few weeks ago in terms of finding a culprit.”

Neither THC nor nicotine was in every sample the CDC tested. However, the samples all shared the vitamin E acetate.

Wary moves forward as cause of EVALI identified

However, experts from the CDC cautioned the public that there may be more than one cause of EVALI. Officials are also investigating various vaping devices. This is in line with recent research on vaping and heavy metals.

On the call, Schuchat said that experts need to confirm the link between vitamin E acetate and EVALI with additional research. She also reminded the public that vitamin E is generally safe otherwise.

“There is a big difference between putting vitamin E acetate on one’s skin or swallowing a vitamin E pill and inhaling vitamin E acetate in an e-liquid,” confirmed Schucat.

EVALI stands for E-cigarette, or VAping, product use associated Lung Injury. Most cases thus far have been linked to black market THC products.

On Friday the CDC said that it appears that fewer cases of EVALI are developing now. However, some states are hit harder than others—mostly states which have totally criminalized cannabis.

The CDC recommends that no one vape anything, especially until we understand the final cause of EVALI. However, they consider black market THC products the highest risk, with any THC products next in line.

They also say that no one should add vitamin E acetate to any e-cigarette or vaping products until its relationship with lung health is better understood.

Related Posts

An image depicting a bladder cancer tumor

Vapers May Be at Higher Risk for Bladder Cancer

A new bladder cancer study reveals that vapers may be at elevated risk compared to non-smokers and never vapers. Specifically, vaping and bladder cancer may be linked, although smokers too are already known to be at risk. Scientists conducting a recent meta-analysis of multiple research studies identified six substances strongly linked to bladder cancer in

Read More »
a woman looks afraid, holding her face, maybe as she experiences temporary psychiatric symptoms like paranoia

Cannabis Linked With Temporary Psychiatric Symptoms

Millions use cannabis worldwide, both recreationally and medically. New research, however, links temporary psychiatric symptoms and cannabis use, even for first time users. This suggests we should see the benefits and risks of cannabis use as a nuanced debate—one that depends in part on the active compounds in the particular cannabis used. Temporary Psychiatric Symptoms A

Read More »
JUUL vape with nicotine vape pods

Young Adults Don’t Always Know What’s In Their Vape Pods

According to new research from a Stanford University team, young adults often don’t know what’s in their nicotine vape pods, including what brand they use. Pod-based e-cigarettes look a lot like thumb drives, but they are vaping devices. They consist of a vaporizer base powered by a rechargeable battery, and vape pods that you snap

Read More »
Scroll to Top